Alert archive / Colorado / Special Weather Statements in 2019
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 3, 2019, 2:28 PM MDT for Teller County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2019, 2:28 PM MDT (20:28 UTC)
- Expired
- Aug 3, 2019, 3:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
County Teller County, CO
The radar
The Pueblo radar (KPUX), 92 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757 WWUS85 KPUB 032028 SPSPUB Special Weather Statement National Weather Service Pueblo CO 228 PM MDT Sat Aug 3 2019 COZ081-082-084-085-032100- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 228 PM MDT Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 300 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm over Woodland Park, or 16 miles northwest of Colorado Springs, moving southeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park, Air Force Academy, Green Mountain Falls, Pikes Peak, Crystola, Chipita Park and Cascade. LAT...LON 3888 10517 3906 10510 3902 10488 3880 10497 TIME...MOT...LOC 2028Z 293DEG 7KT 3899 10506 $$ KTS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:18 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 3, 2:18 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 218 PM MDT Sat Aug 3 2019 .SHORT TERM...(This evening through Sunday) Issued at 218 PM MDT Sat Aug 3 2019 Another day another chance for high country showers and thunderstorms to develop within the monsoonal moisture and slowly drift off towards the east. Light east-southeast surface flow across the plains towards the Front Range will allow for better low-level lifting to take place but we really don't see the flow becoming strong enough to produce deeper convection over the hills and high terrain. MUCAPE and deep layer shear aren't the strongest, generally less than 1000 J/kg and 20 knots respectively, so expect slower storm motion and mostly pulse convective modes. Hi-res guidance has been showing throughout the morning today an area of enhanced convection along the Palmer Divide starting by mid- afternoon and tapping into somewhat better instability and moisture pooling. Again, without a better forcing mechanism expect mostly pulse strong to possibly an isolated severe especially with DCAPE values over 1500 J/kg today. Burn scar flooding is another threat this afternoon and evening as the storm motions will be slow to the east-southeast. There was quite a bit of rain that fell across the northern part of the Spring burn scar last evening resulting in some flash flooding and debris flows. The same type of storms are expected this evening though in a more scattered nature and not as organized as we saw last night. That being said, Hayden Pass, Junkins, and Spring burn scar are all in play this evening with heavy monsoonal rains. With even less flow and more of a southerly component to the surface flow expecting better coverage in the higher terrain. There will be a sharp cut-off of rain versus no rain from the Front Range eastward. We may be a little high on our forecasted rain chances from the I-25 corridor eastward to the Arkansas Valley, the confidence is low on how far east outflows and localized low-level lift propagate though we do expect less eastward movement then in previous days. .LONG TERM...(Sunday night through Saturday) Issued at 218 PM MDT Sat Aug 3 2019 Sunday night and Monday: Monsoonal high pressure remains over the desert southwest, which will continue to advect moisture surges from the Pacific towards our mountains. The thunderstorms that developed during the day will continue until a little after midnight, but diurnal flow will stabilize the atmosphere, dissipating any thunderstorms lingering. Model derived data hints at QPF "bullseye" over the upper Arkansas River Valley, with the NAM resolving the Leadville vicinity getting heavy rain and the GFS resolving the Salida vicinity getting heavy rain. It is still uncertain where that thunderstorm will initiate, but there is certainty that heavy rain with fall over the Upper Arkansas River Valley. The lingering thunderstorms will increase the risk for flash flooding over the Spring, Junkins, and Hayden Pass burn scars during the evening hours. Low temperatures overnight will be right around seasonal, with values over the plains in the upper 50s to mid 60s, the mountain valleys in the upper 40s to low 50s, and the mountains in the upper 30s to low 40s. The monsoonal ridge will remain in the same area (desert southwest) as Sunday, with the main moisture plume centered over the Continental Divide. Scattered afternoon thunderstorms are once again anticipated over the mountains, with the most numerous thunderstorms over the Continental Divide. Daytime thunderstorms equate to the risk of flash flooding of the burn scars. The eastern plains are mostly stable, with the exception of the Palmer Divide and the rest of northern El Paso County. An isolated strong to severe storm may develop over the Palmer Divide during the evening hours as a cold front propagates from the north to south. If the front develops more quickly than anticipated the chance for a stronger storm increases, if the storm lags behind, then chances will decrease since it'll miss the peak instability. Bulk shear values in that region are around 30 to 40 kts, so the potential for a stronger storm is backed up by shear as well. High temperatures will remain right around average for this time of year, with values in the low to mid 90s over the plains, the low to mid 80s over the mountain valleys, and the upper 50s to 70s over the mountains. The cold front will bring moist air with it, which increase the nighttime temperatures compared to what the region has been experiencing recently. Tuesday through Saturday: The monsoonal ridge will remain located generally over general southwest region. Towards the later parts of the forecast period, the ridge will weaken in magnitude and propagate to the east. Thunderstorms should remain over the mountains on Tuesday afternoon, model resolved soundings resolve a warm nose from 700-600 hPa, capping the atmosphere. Daytime heating doesn't look to be warm enough to reach convective temperatures. Wednesday through Saturday look very similar, in regards to upper level pattern and precipitation. The ridge breaks and propagates to the southeast, allowing a more westerly flow aloft to form over southern Colorado. Daily shortwaves will propagate over aloft, causing widespread mountain and low elevation showers and thunderstorms. In order for the ridge to break, a low pressure system located north of Colorado needs to force it to the south, so these outcomes are dependent on the timing and how strong that low pressure center is. With all of this being said, there is flash flooding risk over the burn scars everyday during the afternoon and evening hours. Longer term models are resolving the ridge propagating to the southeast during the later period of this forecast package, therefore there is higher certainty in that more widespread thunderstorms will develop as the ridge breaks. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 218 PM MDT Sat Aug 3 2019 Today...Mostly VFR. Expecting to see a few high terrain showers and thunderstorms develop that may push eastward just enough to clip KCOS later this afternoon bringing lower conditions. KALS/KPUB have slightly lower confidence on direct impacts so we continue the VCTS wording. Medium confidence overall. Tonight - Sunday Morning...Mostly VFR. Could see some higher based showers at KALS late this evening as moisture remains across the region, but generally conditions will be drying out overnight tonight as we lose the better instability. Light and variable winds expected at our terminals overnight under mostly clear skies. Start to see better mixing by late morning as we pick up an east-southeast wind less than 10 knots. High confidence. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HEAVENER LONG TERM...SKELLY AVIATION...HEAVENER
Hazardous weather outlook, Aug 3, 11:51 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1151 AM MDT Sat Aug 3 2019 COZ058>089-093>099-041800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1151 AM MDT Sat Aug 3 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains around midday and some of the storms could reach the I-25 corridor this afternoon and evening. Gusty winds to 50 mph, small hail, locally heavy rainfall and frequent lightning will be possible with a few storms today and tonight. There is also a slight risk of flash flooding today over the Spring, Junkins, and Hayden Pass Burn Scars. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered afternoon and evening thunderstorms are expected each day through the period. Most of the activity should remain over the mountains and interior valleys, but a few storms could move off the higher terrain onto the plains, especially on Monday then again on Thursday and Friday. Lightning, locally heavy rainfall and gusty winds will be the main threats with storms each day. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over southeast and south central Colorado this afternoon and evening. 55/10
In the hours before
Local storm report, Aug 3, 11:02 AM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT SAT AUG 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 3 N BLENDE 38.28N 104.57W
08/02/2019 PUEBLO CO DEPT OF HIGHWAYS
DELAYED REPORT: CDOT REPORTS US 50 IS CLOSED
DUE TO FLOODING FROM TROY AVENUE TO COUNTY
LANE 27.
0600 PM FLASH FLOOD 4 NW LA VETA PASS 37.62N 105.23W
08/02/2019 HUERFANO CO EMERGENCY MNGR
DELAYED REPORT: HUERFANO COUNTY EM RELAYED
REPORT THAT CR 572 HAS BECOME IMPASSABLE.
0600 PM FLASH FLOOD 5 NNW LA VETA PASS 37.65N 105.22W
08/02/2019 HUERFANO CO EMERGENCY MNGR
DELAYED REPORT: HUERFANO COUNTY EM REPORTED
2 TO 4 FEET OF WATER ACROSS ROADWAY AT LEAST
500 FEET WIDE.
&&
HEAVENERSpecial weather statement, Aug 3, 2:28 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 228 PM MDT Sat Aug 3 2019 COZ081-082-084-085-032100- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 228 PM MDT Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 300 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm over Woodland Park, or 16 miles northwest of Colorado Springs, moving southeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park, Air Force Academy, Green Mountain Falls, Pikes Peak, Crystola, Chipita Park and Cascade. LAT...LON 3888 10517 3906 10510 3902 10488 3880 10497 TIME...MOT...LOC 2028Z 293DEG 7KT 3899 10506 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:02 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 60 min |
| Aug 2, 6:16 PM MDT | Areal Flood Advisory | PUB | Huerfano | 119 min |
| Aug 2, 6:38 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| Aug 2, 8:04 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 116 min |
| Aug 3, 3:18 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Aug 3, 3:22 PM MDT | Special Weather Statement | PUB | Fremont | 38 min |
| Aug 3, 3:50 PM MDT | Areal Flood Advisory | PUB | El Paso | 83 min |
| Aug 3, 4:47 PM MDT | Areal Flood Advisory | PUB | Custer | 3 hr |
| Aug 3, 5:28 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 2 hr |
| Aug 3, 5:50 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
Nearby
Special Weather Statements in Colorado, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.